Heroin Hallucinations: Fact or FictionAlyssa
Heroin is a powerful opioid that is derived from the opium poppy plant. The euphoric effect that comes from ingesting heroin, typically through snorting or smoking, triggers many people into forming an addiction. The dangers of heroin are not limited to itching, nausea, and slow heart rate. Under certain conditions, heroin hallucinations are experienced, especially if a person is to mix the drug with other substances. Although heroin-induced psychosis is rare, it does happen.
Does Heroin Cause Hallucinations?
In a heroin withdrawal case study of psychotic symptoms from opioids, including heroin, individuals were tested to determine the level of hallucinations some may experience.1 The report stated that symptoms were fluctuating and inconsistent throughout the day. The study noted one patient did report that he felt insects were crawling on his body, causing an itching sensation. In conclusion, auditory, visual, and olfactory (relating to a sense of smell) hallucinations were reported.
For comparison, a small study of cancer patients on morphine found that around 5% experienced some kind of hallucination while on the drug. Also, fentanyl, an opioid that is far more potent than heroin, has a hallucination rate estimated at around 6%.2
Heroin hallucinations seem to depend on a variety of factors that researchers are still studying. The exact frequency of this phenomenon is unknown and likely underreported. Typical opioid withdrawal symptoms consist of anxiety, diarrhea, insomnia, and sweating. It is less common for individuals to suffer hallucinations, but depending on particular factors, this effect does take place.
Causes of Heroin-Induced Psychosis
Everyone is different, so the effects of drugs can vary drastically from person to person. Because heroin hallucinations do not occur that often, studies on the causes of heroin-induced psychosis are not conclusive. There are several reasons that people experience heroin hallucinations, including brain changes, insomnia, and underlying mental health problems. Of course, mixing drugs and psychostimulants can be dangerous and add to the serious adverse heroin effects, especially when these drugs are being abused.
Another probable cause of heroin hallucinations is a change in the brain, especially those concerning dopamine, a neurotransmitter associated with feelings of happiness and the brain’s reward system. Over time, heroin abuse can lead to the overactivation of dopamine pathways in the brain that are believed to be connected to hallucinations. During heroin detox, a person may experience heroin withdrawal psychosis and hallucinations. These withdrawal symptoms are likely a result of the brain readjusting to normal dopamine levels.
Suffering from acute or chronic sleep deprivation contributes to heroin hallucinations. In one study, after 24 hours without sleep, 43% of students experienced perceptual changes like hallucinations, and after 60 hours without sleep, this number rose to 100%.3 Now add heroin to the mix, and you may think a person has lost their sanity, and for good reason.
Do You Hallucinate on Heroin?
Heroin may not cause hallucinations but instead exacerbates underlying health problems that make people predisposed to hallucinations. Hallucinations are a common symptom for people with schizophrenia, Parkinson’s disease, dementia, and Charles Bonnet syndrome. Because of the harmful nature of drug abuse, prolonged heroin use may make these health problems worse and lead to the development of hallucinations. People with both heroin addiction and a mental health disorder should seek treatment for both issues, like at our dual diagnosis treatment center in Florida.
Help at Our Addiction Treatment Center in Lake Worth
Regardless of whether or not someone is experiencing hallucinations related to heroin, heroin is a dangerous drug that can have a serious impact on a person’s health. People who are addicted to this opioid should get heroin addiction treatment before too much damage is done.
If you or a loved one is battling addiction, you do not need to go through the withdrawal process alone. Our team of licensed professionals will guide you on the road to recovery. If you are experiencing signs or symptoms, do not hesitate to take action!
- NIH – Psychotic Symptoms in Heroin Withdrawal
- NCBI – Opioid-induced Hallucinations: A Review of the Literature, Pathophysiology, Diagnosis, and Treatment
- NCBI – Severe Sleep Deprivation Causes Hallucinations and a Gradual Progression Toward Psychosis With Increasing Time Awake